Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2001, 8:02 PM CDT for Ward County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2001, 8:02 PM CDT (01:02 UTC)
- Expired
- Jul 16, 2001, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:02 PM CDT | Hail 1.75 | Minot, ND | |
| Jul 16, 8:15 PM CDT | Hail 1.75 | Minot, ND | |
| Jul 16, 8:47 PM CDT | Hail 0.75 | Logan, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 170105 CCA SVRBIS NDC101-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED LOCATION... NATIONAL WEATHER SERVICE BISMARCK ND 802 PM CDT MON JUL 16 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 900 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 3 MILES NORTHWEST OF MINOT...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTHERN MINOT AT 815 PM CDT SURREY AT 820 PM CDT SAWYER AT 845 PM CDT HAIL AND INTENSE RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4835 10151 4798 10122 4805 10102 4843 10126
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 3:05 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT MON JUL 16 2001 SFC TROUGH BOUNDARY FROM NWRN ND TO NEAR BIS AND MBG REMAINS OVER THE AREA OVERNIGHT. DWPTS REMAIN IN THE 60S TO LOWER 70S THIS EVE...AND FCST SOUNDINGS INDICATE STNS REACHING CONVECTIVE TEMPS THIS AFTN/EVE...EXCEPT BIS AREA. TSTMS HAVE FORMED IN SASKATCHEWAN JUST EAST OF SFC BOUNDARY AND ARE BEGINNING TO FORM SEWD ALONG IT. WL PUT TSTM CHC IN FOR THE EVE ALONG BOUNDARY AND EWD. ETA IS THE ONLY MODEL THAT BRINGS A WEAK VORT INTO SRN ND THIS AFTN AND KEEPS IT THERE OVERNIGHT...SO ATTM THINKING AFTN HEATING ALONG BOUNDARY IS THE KICKER FOR TSTM ACTIVITY TONIGHT (EVE HOURS)...BUT MAINLY ALONG AND NORTHEAST OF THE SFC BOUNDARY. OTHER MODELS INDICATE NVA OVER SWRN/S CNTRL ND TONIGHT...AND SW OF SFC BOUNDARY SCT CU ARE NOT DEVELOPING VERTICALLY. UNLESS THIS CHANGES OVER THE NEXT HOUR WL KEEP POPS OUT OF SWRN ND...OR PUT ONLY A SLGHT CHC. JMS AREA MAY RECEIVE REMNANTS OF EVE/OVERNIGHT ACTIVITY IN ERN SD. DRY AIR MOVES INTO WRN ND ON TUE AS PAC AIR PUSHES IN. THIS DWPT DIFF WOULD SERVE AS A SFC CONVERGENCE ZONE ON TUE FOR CONVECTION. CAPES HIGH AND LIS NEGATIVE THROUGHOUT FCST PERIOD. INSTABILITY IN PLACE...SO LOOKING FOR FORCING OR HEATING/CONVECTIVE TEMPS. ONLY SHORTWAVE IN THE STA ON TUE IS A VORT IN SD AFFECTING SRN ND IN THE AFTN. HOWEVER...PREV MENTIONED SFC BOUNDARY IN PLACE AND CONVECTIVE TEMPS ARE REACHED BY 00Z WED. WL PUT AFTN POPS IN. TUE NIGHT A VORT OR TWO MOVES SW TO NE ACROSS THE REGION AND SFC DWPT BOUNDARY REMAINS. BEST CHC SHOULD BE BIS/JMS WI VORT PLACEMENT. ON WED DWPT POOLING BRINGS HIGH DWPTS BACK TO NWRN ND AND VORT ACTIVITY SHIFTS TO NRN ND. WED NIGHT AVN SHOWS STRONG VORT IN CNTRL SD MOVING NEWD OVERNIGHT AND BIS/JMS SHOULD HAVE THE BEST CHC TSTMS. THE EXTENDED MODELS KEEP THE H500 SWLY FLOW OVER ND THROUGH SAT AND SAT NIGHT...THEN FLOW BECOMES ZONAL FOR SUN/MON. WL PUSH BACK DRY WORDING TO SUN AND MON...WITH CHC TSTMS EACH DAY UNTIL THEN. .BIS...NONE. VINING
In the hours before
Special weather statement, Jul 16, 3:41 PM CDT, 4 hours 21 minutes before
NDZ001-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 341 PM CDT MON JUL 16 2001 LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM ABOUT 10 MILES NORTHWEST OF AMBROSE...ON THE BORDER BETWEEN DIVIDE COUNTY AND SASKATCHEWAN. THE STORM IS NEARLY STATIONARY. PEOPLE IN EXTREME NORTH CENTRAL DIVIDE COUNTY MAY SEE HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS FROM THIS STORM. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Jul 17, 4:11 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 64 min |
| Jul 17, 4:42 PM CDT | Tornado Warning | BIS | Kidder | 33 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jul 17, 5:16 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 63 min |
| Jul 17, 5:48 PM CDT | Tornado Warning | BIS | Morton | 27 min |
| Jul 17, 5:58 PM CDT | Tornado Warning | BIS | Stutsman | 47 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.